Texas, 2025

Hail and Damaging Wind in Texas, June 8, 2025

June 8, 2025 · NWS LUB · 3 events in 2 counties and zones

A convectively enhanced cold front moved southward out of the Texas Panhandle during the early morning hours of the eighth. A cluster of thunderstorms moving southeastward dissipated as it moved into the extreme south-central Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A convectively enhanced cold front moved southward out of the Texas Panhandle during the early morning hours of the eighth. A cluster of thunderstorms moving southeastward dissipated as it moved into the extreme south-central Texas Panhandle. However, this convectively enhanced cold front produced a high wind gust near Hart (Castro County). As the cold front progressed farther to the south, additional thunderstorms developed on this surface feature in the central South Plains. Ample elevated instability allowed these storms to produce golf ball size hail and severe winds as they moved to the southeast during the pre-dawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 1:44 AM CST, 17 minutes earlier. Its key messages:

  • Potential of severe thunderstorms returns this afternoon and evening with possibility for wind gusts up to 90 mph, hail up to softball size, localized flash flooding, and tornadoes.
  • Daily storm chances this week with hotter temperatures by Friday and the weekend.
Area forecast discussion, Jun 8, 1:44 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
244 AM CDT Sun Jun 8 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Potential of severe thunderstorms returns this afternoon and evening
   with possibility for wind gusts up to 90 mph, hail up to
   softball size, localized flash flooding, and tornadoes.

 - Daily storm chances this week with hotter temperatures by
   Friday and the weekend.

&&

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CDT Sun Jun 8 2025

Hang on tight because we have a lot to discuss for today. The first
half of the day should be pleasant albeit warm. WNW flow aloft will
mostly prevail through today as the FA sits between a low near the
Midwest region and a high over the TX/Mexico border. This upper
pattern will be interrupted later this afternoon when a shortwave
passes over the Texas Panhandle. A surface low sitting over
southeastern NM will pull a warm front northward through region.
Southerly flow behind the warm front will enhance low-level moisture
today. Highs today will reach the 90s for most of the region with
some areas over southern portions reaching 100. Dewpoints will
remain above 60 for most of the region today. A dryline will track
eastward into the region this afternoon shifting winds to the west
following the boundary. However, this dryline is expected to only
reach partway through the CWA before colliding with a cold front
that will push southward through the region late afternoon through
early evening effectively pushing the dryline and warm front out of
the CWA. The cold front should be out of the region late this
evening leaving light northeast to easterly winds in its wake.

Now on to the good stuff. Convective chances return to portions of
the region late this afternoon through evening hours. The greatest
chances will be over the far southern Texas Panhandle and the
Rolling Plains this evening along the cold front. Strong daytime
heating and sufficient low-level moisture will garner strong
instability values with current soundings showing CAPE greater than
4500 J/kg and 0-6km bulk shear reaching up to 65 knots. Today's set
up is favorable for development of supercells or an MCS with many
indicators for bowing segments capable of QLCS tornadoes. Supercell
development along the dryline cannot be ruled out either. A couple
of models indicate some thunderstorm development over the far
southern Texas Panhandle and northern portions of the South Plains
and tracking southeast. Any severe thunderstorms that do develop are
capable of intense winds gusts up to 90 mph, extremely large hail up
to softball size, and tornadoes. Torrential rainfall is also
possible with these thunderstorms therefore, localized flooding is
possible.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 242 AM CDT Sun Jun 8 2025

The extended forecast remains an unsettled one with a distinct shift
more toward heavy rain and flooding instead of severe thunderstorms.
This is thanks to a marked decay of winds throughout much of the
troposphere while we hold onto above normal PWATs spanning 130 to
160 percent of normal. Following mostly low chances for post-frontal
showers and storms on Monday under increasingly confluent NW flow,
larger scale ascent will improve by Monday night through Wednesday
as a pair of slow-moving shortwave troughs affect the region within
weak WNW flow. WPC's excessive rain outlook highlights our area for
Tuesday and Wednesday which aligns well with this pattern and has
good support from the GEFS and EC ensembles. Thereafter, guidance
remains in good agreement with amplifying upper ridging over the
Desert Southwest that slowly edges into our area by Friday into the
weekend accompanied by diminishing PoPs and more typical summer
heat. High temps from Mon-Wed remain 10-15 degrees below climo given
the abundant moisture/clouds and periodic showers.

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Sun Jun 8 2025

VFR conditions will prevail through this TAF period. Winds will
remain light and variable through late afternoon early evening.
Southerly winds will become breezy late afternoon before shifting
to the east as a cold front tracks through the region this
evening. Thunderstorms are expected to develop around 0Z and
should impact KCDS. Can expect strong wind gusts with any severe
thunderstorms and intense rainfall rates are also possible.
Thunderstorms will also form near KPVW however, are not expected
to impact the terminal. MVFR ceilings are possible by the end of
this TAF period however, confidence is low therefore, left out of
TAF at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....93
AVIATION...10
Hazardous weather outlook, Jun 8, 1:51 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
251 AM CDT Sun Jun 8 2025

TXZ021>044-090800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
251 AM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Severe thunderstorms are expected to develop late this afternoon
through evening. The greatest chances are over the far southern
Texas Panhandle and the Rolling Plains although thunderstorm
development over the South Plains cannot be ruled out. Strong wind
gusts up to 90 mph, very large hail up to softball size, localized
flooding, and tornadoes can be expected with any severe thunderstorms
that develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances for thunderstorms continue this week. Light winds
aloft will be favorable for locally heavy rain and flooding at
times, especially Tuesday and Wednesday. Some severe thunderstorms
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Castro

When
June 8, 2:01 AM CST
Where
Castro forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Hail, Crosby

When
June 8, 4:48 AM CST to 4:50 AM CST
Where
Crosby County, Lorenzo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.670, -101.530

A couple of reports were received of golf ball size hail in the town of Lorenzo.

Thunderstorm Wind, Crosby

When
June 8, 5:17 AM CST
Where
Crosby County, 5 mi NW of White River Lake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.511, -101.151

A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270729, 1270730, 1270731.